Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


An extremal property of independent random variables

Authors: Steven Rosencrans and Stanley Sawyer
Journal: Proc. Amer. Math. Soc. 36 (1972), 552-556
MSC: Primary 60G45; Secondary 60G50, 60J65
MathSciNet review: 0312566
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In a previous paper the first author proved $ Ef(\smallint_0^t {e\,db) \leqq Ef(M{b_t})} $, where e is a Brownian functional $ \leqq M$ in absolute value and f is a convex function such that the right side is finite. We now prove a discrete analog of this inequality in which the integral is replaced by a martingale transform: $ Ef(\sum\nolimits_1^n {{d_k}{y_k}) \leqq Ef(M\sum\nolimits_1^n {{y_k})} } $. (The $ {y_j}$'s are independent variables with mean zero, $ j \to {d_1}{y_1} + \cdots + {d_j}{y_j}$ is a martingale, and $ 0 \leqq {d_j} \leqq M$.) We further show that these inequalities are false if t or n is a stopping time, or if $ {d_j} \ngtr 0$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 60G45, 60G50, 60J65

Retrieve articles in all journals with MSC: 60G45, 60G50, 60J65

Additional Information

PII: S 0002-9939(1972)0312566-3
Keywords: Martingale transform, martingale, stochastic integral, convexity, convex function, inequalities
Article copyright: © Copyright 1972 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia